Alert archive / New York / Special Marine Warnings in 2021
Special Marine Warning 45, NWS Buffalo, NY
NWS Buffalo, NY issued this special marine warning at Jul 13, 2021, 5:26 PM EDT. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2021, 5:26 PM EDT (21:26 UTC)
- Expired
- Jul 13, 2021, 6:30 PM EDT
- In force
- 64 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 49.0 mph
The radar
The Ft Drum radar (KTYX), 59 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.4 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 610 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 907 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
The text
As transmitted.
338
WHUS51 KBUF 132126
SMWBUF
LOZ044-045-064-065-132230-
/O.NEW.KBUF.MA.W.0045.210713T2126Z-210713T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Buffalo NY
526 PM EDT Tue Jul 13 2021
The National Weather Service in Buffalo has issued a
* Special Marine Warning for...
Lake Ontario from Oswego to Southwick Beach...
* Until 630 PM EDT.
* At 525 PM EDT, a strong thunderstorm was located near Oswego,
moving north at 25 knots.
HAZARD...Wind gusts to nearly 50 knots and small hail.
SOURCE...Radar.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves.
* Locations impacted include...
Oswego, Mexico Bay, Southwick Beach, North Pond and Sandy Island
Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor immediately as gusty winds and high waves are
expected.
Frequent lightning is occurring with this storm. If caught on the
open water stay below deck if possible, keep away from ungrounded
metal objects.
&&
LAT...LON 4349 7625 4348 7629 4349 7640 4344 7646
4341 7653 4382 7649 4378 7617
TIME...MOT...LOC 2125Z 189DEG 26KT 4342 7641
HAIL...<.75IN
WIND...49KTS
$$
JLA1 follow-up statement
219
FZUS71 KBUF 132235
MWSBUF
Marine Weather Statement
National Weather Service Buffalo NY
635 PM EDT Tue Jul 13 2021
LOZ044-045-064-065-132244-
/O.EXP.KBUF.MA.W.0045.000000T0000Z-210713T2230Z/
635 PM EDT Tue Jul 13 2021
...THE SPECIAL MARINE WARNING EXPIRED AT 630 PM EDT...
The affected areas were...
Lake Ontario from Oswego to Southwick Beach...
The thunderstorm has moved out of the area and no longer poses a
significant threat to boaters.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
central New York...and the adjacent waters of Lake Ontario.
LAT...LON 4349 7625 4348 7629 4349 7640 4344 7646
4341 7653 4382 7649 4378 7617
TIME...MOT...LOC 2234Z 189DEG 26KT 4390 7630
$$
JLAWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at Jul 13, 3:15 PM EDT, 2 hours 11 minutes earlier.
Area forecast discussion, Jul 13, 3:15 PM EDT, 2 hours 11 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 315 PM EDT Tue Jul 13 2021 .SYNOPSIS... Showers and thunderstorms will expand into early evening. Strong to severe storms and heavy downpours expected. After a break later this evening into the overnight, additional showers and storms are expected on Wednesday, particularly east of the Genesee valley. && .NEAR TERM /THROUGH WEDNESDAY/... ...Strong to severe storms into early this evening with tropical downpours as well... Warm front north of St. Lawrence and have seen scattered thunderstorms developing last two hours from Niagara Frontier to North Country. Given shear of 30 kts and MLCAPES 1500-2000J/kg, scattered severe storms are expected into early this evening. Given continual high wbzero heights 13+kft per 18z BUF sounding and very high PWATS toward 2 inches, main severe hazard will be damaging wind gusts. Severe thunderstorm watch is in effect for our entire area, except St. Lawrence River, through 11 PM. Torrential downpours expected too, but storms will be moving more so than last couple days. Thus, main flooding potential will be if storms train resulting in multiple episodes of heavy rain at one spot. Considered flash flood watch east of Lake Ontario where majority of high res guidance indicates heaviest rain occurs closer to warm front into this evening, but since those ares didn't see widespread heavy rain last night (few spots saw 0.60-1.00) plan is to handle flash flooding hazard with warnings if needed. Majority of thunderstorm activity wanes mid evening onward, first over WNY then by late evening east of Lake Ontario. Otherwise continued warm and sultry. Wednesday...subtle remnants of longwave trough will pass through the region. This will be enough to touch off another round of showers and thunderstorms. Greatest potential for heavy rain will be east of the Genesee valley. Not as much severe && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... Mid-level shortwave trough axis will cross NY state Wednesday night, allowing for some slight ridging across the region in its wake. This will result in a much welcomed period of dry weather, albeit brief as surface high pressure will slide across the region Wednesday night into Thursday. Then residuals of the dry air from the high will linger across the area Thursday prolonging the dry period. Meanwhile, the aforementioned mid-level shortwave will have pulled the longwave trough axis eastward over the Upper and Central Great Lakes Thursday and Friday, which correlates to a surface low and attendant cold front crossing the Great Lakes Thursday. Synoptic forcing will slowly infringe on the area Thursday night causing chances for showers and thunderstorms to increase from northwest to southeast. Due to the slow moving nature of the cold front, showers and thunderstorms ahead of the front will most likely enter Western New York early Friday morning, where it will then cross the area through the day Friday and Friday night. Through this period, the region will lie under southwesterly flow, advecting warm air into New York State. Highs Thursday will climb into the mid to upper 80s. Friday will continue to be on the warm side with highs in the upper 70s to mid 80s. && .LONG TERM /SATURDAY THROUGH TUESDAY/... An upper level trough will move overhead while the front slows down as it moves into Pennsylvania and central NY Saturday. This will promote the chance for showers across the region with better coverage across interior portions of the forecast area. Storms are also possible in vicinity of the front. The upper level trough and front will linger with the chance of showers and storms lasting through the weekend. Temperatures will fall to near-normal through the weekend. High pressure likely Monday with mostly dry conditions expected, except for a few showers possible late Monday for the eastern portions of the area. Mostly dry conditions for Tuesday as well, but a few scattered showers can't be ruled out. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... Mainly VFR conditions are anticipated through the afternoon. The primary issue will be strong to severe thunderstorms into the early evening. All sites will see a chance of stronger thunderstorms with MVFR conditions. Right now, greatest chances for more persistent showers and thunderstorms will be at KART late this afternoon into early evening. Wind gusts over 40 kts and torrential downpours will be the primary hazards during thunderstorms. Any convection this evening will die off during the overnight. While general VFR conditions will be in place during the first half of the night outside of any leftover convection...cigs will lower to IFR to MVFR levels during the wee hours of Wednesday morning. Outlook... Wednesday...Generally VFR, but with periods of MVFR/IFR early Wednesday afternoon in showers and thunderstorms. Thursday through Saturday...Mainly VFR. A chance of showers and thunderstorms in the afternoon. && .MARINE... A relatively weak sfc pressure gradient in the wake of warm front will keep gentle to occasionally moderate breezes in place throughout the Lower Great Lakes through tonight. While this will be accompanied by negligible wave action...there will be a heightened risk for strong thunderstorms. Mariners should be alert for possible statements and special marine warnings through early this evening. Once the threat for thunderstorms dies off late this evening... moderate south to southwest breezes will be in place for the overnight. On Wednesday...moderate southwesterlies will be found throughout the region with more thunderstorms possible. While choppy conditions will be possible at times on Lake Erie...small craft advisory conditions are not expected to be met. A narrow window of fair weather will be in place for Thursday with moderate southerlies and manageable waves in the forecast. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...JLA/RSH NEAR TERM...JLA/RSH SHORT TERM...EAJ LONG TERM...HSK/SW AVIATION...JLA/RSH MARINE...JLA/RSH
Hazardous weather outlook, Jul 13, 1:55 PM EDT, 3 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 155 PM EDT Tue Jul 13 2021 NYZ001>008-010>014-019>021-085-141800- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 155 PM EDT Tue Jul 13 2021 ...SEVERE THUNDERSTORM WATCH 375 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms on Wednesday could contain another round of torrential downpours, especially east of the Genesee valley. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-141800- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 155 PM EDT Tue Jul 13 2021 ...SEVERE THUNDERSTORM WATCH 375 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf SLZ022-024-141800- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 155 PM EDT Tue Jul 13 2021 This Hazardous Weather Outlook is for the New York waters of the Saint Lawrence River. .DAY ONE...This afternoon and tonight. Thunderstorms late this afternoon into this evening could be strong with gusty winds and heavy rain. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms on Wednesday could contain torrential downpours and gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf JLA
In the hours before
Special weather statement, Jul 13, 1:11 PM EDT, 4 hours 15 minutes before
Special Weather Statement National Weather Service Buffalo NY 111 PM EDT Tue Jul 13 2021 NYZ001>005-010>014-019>021-085-131830- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie- Genesee-Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus- Allegany-Southern Erie- Including the cities of Niagara Falls, Medina, Rochester, Newark, Fair Haven, Buffalo, Batavia, Warsaw, Geneseo, Canandaigua, Jamestown, Olean, Wellsville, Orchard Park, and Springville 111 PM EDT Tue Jul 13 2021 ...Thunderstorms will increase through the afternoon... Isolated thunderstorms are developing in an unstable airmass across the region early this afternoon. Expect these thunderstorms to expand in coverage and intensify through by mid to late afternoon. The primary hazards from the thunderstorms will be strong wind gusts over 50 mph and tropical downpours. Flooding could occur if multiple storms move over the same area. Storms are expected to intensify this afternoon, so be certain to monitor for additional information and possible warnings from the National Weather Service. If you come across a flooded roadway, do not drive your vehicle through flooded roadways. Turn around. Don't drown! NYZ006>008-131830- Oswego-Jefferson-Lewis- Including the cities of Oswego, Watertown, and Lowville 111 PM EDT Tue Jul 13 2021 ...Thunderstorms will increase through the afternoon... Isolated thunderstorms are developing in an unstable airmass across the region early this afternoon. Expect these thunderstorms to expand in coverage and intensify through by mid to late afternoon. The primary hazards from the thunderstorms will be strong wind gusts over 50 mph and tropical downpours. Flooding could occur if multiple storms move over the same area. Storms are expected to intensify this afternoon, so be certain to monitor for additional information and possible warnings from the National Weather Service. If you come across a flooded roadway, do not drive your vehicle through flooded roadways. Turn around. Don't drown! JLA
Special weather statement, Jul 13, 1:29 PM EDT, 3 hours 57 minutes before
Special Weather Statement
National Weather Service Buffalo NY
129 PM EDT Tue Jul 13 2021
NYZ001-010-085-131815-
Southern Erie-Niagara-Northern Erie-
129 PM EDT Tue Jul 13 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ERIE AND SOUTH
CENTRAL NIAGARA COUNTIES...
At 127 PM EDT, a strong thunderstorm was located over Small Boat
Harbor, or over Lackawanna, moving northeast at 20 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Buffalo, Cheektowaga, West Seneca, North Tonawanda, Clarence,
Lockport, Lackawanna, Kenmore, Depew, Tonawanda, Amherst, Lancaster,
Hamburg, Williamsville, Pendleton, Akron, Erie Basin Marina, Small
Boat Harbor, Blasdell and Woodlawn Beach State Park.
This includes Interstate 90 between exits 57 and 49.
If outdoors, consider seeking shelter inside a building.
Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4280 7892 4284 7893 4291 7890 4295 7892
4317 7874 4301 7846 4299 7846 4271 7883
4278 7895
TIME...MOT...LOC 1727Z 217DEG 18KT 4284 7887
WelchSpecial weather statement, Jul 13, 2:45 PM EDT, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Buffalo NY
245 PM EDT Tue Jul 13 2021
NYZ002-003-131915-
Orleans-Monroe-
245 PM EDT Tue Jul 13 2021
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ORLEANS AND
NORTHWESTERN MONROE COUNTIES...
At 244 PM EDT, a strong thunderstorm was located over Brockport,
moving northeast at 35 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Greece, Brockport, Hilton, Hamlin Beach State Park, Spencerport,
Churchville, Holley and Braddock Bay.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4339 7775 4335 7767 4331 7761 4310 7786
4312 7791 4313 7791 4313 7796 4317 7807
4340 7793
TIME...MOT...LOC 1844Z 215DEG 29KT 4323 7790
WelchLocal storm report, Jul 13, 3:49 PM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
349 PM EDT TUE JUL 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM MARINE TSTM WIND 28 N WEBSTER 43.62N 77.40W
07/13/2021 M47 MPH LOZ063 NY BUOY
BUOY 45012 28 N WEBSTER.
&&Special weather statement, Jul 13, 4:46 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Buffalo NY
446 PM EDT Tue Jul 13 2021
NYZ004-014-132130-
Ontario-Wayne-
446 PM EDT Tue Jul 13 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WAYNE AND NORTHEASTERN
ONTARIO COUNTIES...
At 446 PM EDT, a strong thunderstorm was located over Newark, or 13
miles northwest of Geneva, moving northeast at 40 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Fair Haven Beach State Park, Newark, Lyons, Phelps, Sodus, Chimney
Bluffs State Park, Rose, Huron, Wolcott, Sodus Point, Fairville, Port
Gibson, North Rose, Alton and Port Bay.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4294 7701 4302 7718 4333 7712 4331 7697
4334 7691 4335 7681 4337 7678 4336 7668
4334 7670 4332 7670 4332 7672 4301 7695
4301 7696 4300 7696
TIME...MOT...LOC 2046Z 205DEG 33KT 4304 7709
JLAThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 3:40 AM EDT | Special Weather Statement | BUF | Lewis | 50 min |
| Jul 13, 1:29 PM EDT | Special Weather Statement | BUF | Erie | 46 min |
| Jul 13, 1:56 PM EDT | Special Marine Warning | BUF | 64 min | |
| Jul 13, 2:45 PM EDT | Special Weather Statement | BUF | Monroe | 30 min |
| Jul 13, 3:40 PM EDT | Special Marine Warning | BUF | 50 min | |
| Jul 13, 4:34 PM EDT | Special Marine Warning | BUF | 56 min | |
| Jul 13, 4:41 PM EDT | Severe Thunderstorm Warning | BUF | Chautauqua | 64 min |
| Jul 13, 4:46 PM EDT | Special Weather Statement | BUF | Wayne | 44 min |
| Jul 13, 4:50 PM EDT | Severe Thunderstorm Warning | BUF | Oswego | 55 min |
| Jul 13, 4:59 PM EDT | Special Marine Warning | BUF | 46 min | |
| Jul 13, 5:23 PM EDT | Severe Thunderstorm Warning | BUF | Oswego | 45 min |
| Jul 13, 5:33 PM EDT | Special Marine Warning | BUF | 42 min | |
| Jul 13, 5:38 PM EDT | Severe Thunderstorm Warning | BUF | Cattaraugus, Chautauqua, Erie | 52 min |
| Jul 13, 5:41 PM EDT | Severe Thunderstorm Warning | BUF | Lewis, Oswego | 64 min |
| Jul 13, 5:43 PM EDT | Special Weather Statement | BUF | Monroe | 32 min |
| Jul 13, 5:57 PM EDT | Severe Thunderstorm Warning | BUF | Allegany, Cattaraugus, Chautauqua, Erie, Wyoming | 63 min |
| Jul 13, 6:05 PM EDT | Special Marine Warning | BUF | 55 min | |
| Jul 13, 6:07 PM EDT | Special Marine Warning | BUF | 38 min | |
| Jul 13, 6:08 PM EDT | Special Marine Warning | BUF | 52 min | |
| Jul 13, 6:09 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson, Lewis | 53 min |
| Jul 13, 6:19 PM EDT | Severe Thunderstorm Warning | BUF | Erie, Genesee, Niagara, Orleans | 41 min |
| Jul 13, 6:46 PM EDT | Special Marine Warning | BUF | 89 min | |
| Jul 13, 6:55 PM EDT | Severe Thunderstorm Warning | BUF | Niagara, Orleans | 50 min |
| Jul 13, 7:02 PM EDT | Special Marine Warning | BUF | 58 min | |
| Jul 13, 7:05 PM EDT | Special Weather Statement | BUF | Jefferson | 25 min |
| Jul 13, 7:07 PM EDT | Special Marine Warning | BUF | 53 min | |
| Jul 13, 7:15 PM EDT | Severe Thunderstorm Warning | BUF | Genesee, Livingston, Monroe, Orleans, Wayne | 60 min |
| Jul 13, 7:27 PM EDT | Special Marine Warning | BUF | 93 min | |
| Jul 13, 7:41 PM EDT | Special Marine Warning | BUF | 94 min |
Nearby
Special Marine Warnings in New York, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.